TORONTO—Clinicians can take steps to prevent nephrotoxicity from chemotherapy agents, according to a researcher who spoke here at the Prevention in Renal Disease 8th Annual Conference.
Cisplatin is among the drugs discussed by Robert Richardson, MD, Professor of Nephrology at the University of Toronto. The medication, which is effective for a wide variety of solid tumors, frequently results in nephrotoxicity.
“About a third of patients in all studies involving cisplatin develop nephrotoxicity, mainly manifested by an elevated serum creatinine,” he said. “This typically occurs about 10 days after administration of the drug. It is also usually non-oliguric, so the patient is unaware of this.”
The most effective ways to address this nephrotoxicity include reducing the cisplatin dose or switching to the cisplatin analogue carboplatin, Dr. Richardson said. Saline volume expansion during drug administration is an alternate strategy; it significantly reduces nephrotoxicity in about one-third of individuals, according to Dr. Richardson
Researchers are searching for a way to prevent cisplatin-related nephrotoxicity, including exploring drugs that inhibit uptake of cisplatin by the renal tubules or that stop the apoptotic effect of cisplatin on these cells.
“All of these studies show some reduction of nephrotoxicity, but no single agent or combination of agents has been able to entirely reduce nephrotoxicity,” he said. “I wouldn’t be surprised, though, if in the next few years there are agents or combinations of agents that may selectively eliminate nephrotoxicity.”
Even when a therapeutic bullet is found that stops nephrotoxicity, there will always be residual concerns about concomitant reduction of effectiveness of cisplatin, Dr. Richardson noted. Hence, researchers will have to produce data showing the anti-nephrotoxicity agents do not affect the tumor-remission rates with cisplatin before clinicians or regulators will take notice, he said.
Dr. Richardson also discussed gemcitabine, which he said is not directly nephrotoxic but causes thrombotic microangiopathy in up to 1.4% of patients with solid tumors. “It’s a sort of idiosyncratic reaction. And it’s quite uncommon because gemcitabine’s major effect as a therapeutic agent is not that of an endothelial antagonist.” The effects are usually reversible when the medication is stopped, he said. Clinicians should assess patients after each course of gemcitabine for any signs of nephrotoxicity such as a decrease in hemoglobin, platelets or glomerular filtration rate, and for an increase in BP or the occurrence of dyspnea or central nervous system changes.
Dr. Richardson also observed that bevacizumab is known to cause nephrotic proteinuria in 1%-2% of patients. It is associated with rare cases of thrombotic microangiopathy, acute kidney injury (AKI), and chronic kidney disease.
“When this drug started to be used at the Princess Margaret Hospital [in Toronto], where I practice, all of my colleagues were seeing a lot of patients with quite severe hypertension, many with significant proteinuria and in some cases nephrotic proteinuria among those receiving bevacizumab,” he related. “But I have the impression that we’re not seeing as many of these side effects now that the drug is better understood.”
In addition, Dr. Richardson informed listeners that ifosfamide produces subtle tubular dysfunction in up to 90% of patients, but it is usually reversible and can be prevented altogether by limiting the drug’s dose to less than 84 g/m2.
Moreover, he said AKI from high-dose methotrexate affects about 2% of patients. Dr. Richardson recommends preventing it by using alkaline diuresis beginning 12 hours before the first infusion and continuing for 12 hours after the infusion. For patients who develop AKI after high-dose methotrexate use, removal of the drug by high-flux hemodialysis may reduce further drug toxicity, he said.